MAUDE Adverse Event Report: US SURGICAL PUERTO RICO MULTIFIRE ENDO GIA; STAPLE, IMPLANTABLE

US SURGICAL PUERTO RICO MULTIFIRE ENDO GIA; STAPLE, IMPLANTABLE
Model Number 030805L
Medical Device Problem Codes Entrapment of Device (1212); Misfire (2532); Failure to Form Staple (2579); Component or Accessory Incompatibility (2897)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/10/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter: during an open pelvic exenteration, when the stapler was being applied to the internal iliac vessel, the scrub nurse struggled to reload the stapler initially.The supporting surgeon helped in loading the reload onto the handle.When the surgeon tried to fire the stapler the device made a large cracking noise and got stuck to the vessel.There were poor staple formation and the distal staple line was incomplete.The surgeon struggled to remove the device and decided to clamp the vessel and tie it off.Once the stapler was removed the staples were partially fired.The handle and first reload had been fired successfully, however this was the second reload on the device.The surgeon had to clamp the internal iliac vein and then sew the vessel before removing the stapler in order to ensure haemostasis was achieved and the vessel did not rupture.The surgical time was extended by more t han 30 minutes.
 
Additional Manufacturer Narrative
Investigation summary: post market vigilance (pmv) led an evaluation of one device.Nicks were observed on the knife blade and the knife blade was received severely bent.Further inspection noted that the cartridge of the single use loading unit (sulu) was disengaged from the channel.In addition, three knobs on the posterior side of the disengaged cartridge of the sulu were broken.A review of the device history record indicates the product was released meeting all quality release specifications.Replication of the observed knife damage may occur if the instrument is applied over an obstruction.The instructions for use also states: when positioning the instrument on the application site ensure that no obstructions such as previously clips are incorporated into the instrument jaws.Firing over an obstruction may result in improperly formed staples.Improperly formed staples may result in leakage or disruption of the staple line.The root cause of the observed knife damage was misuse of the product which caused or contributed to the reported condition.Additionally, the investigation detected a secondary condition of disengaged cartridge that has no relationship to the reported condition.If information is provided in the future, a supplemental report will be issued.

Brand Name
MULTIFIRE ENDO GIA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
MDR Report Key7842489
Report Number2647580-2018-04378
Device Sequence Number1431297
Product Code GDW
UDI-Device Identifier20884523003762
UDI-Public20884523003762
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K900129
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Model Number030805L
Device Catalogue Number030805L
Device Lot NumberP7D1255MX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2018
Initial Date Received by Manufacturer 08/15/2018
Supplement Date Received by Manufacturer11/05/2018
Initial Report FDA Received Date09/04/2018
Supplement Report FDA Received Date11/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;